Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 690, NWS Norman, OK

July 29, 2016Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2016, 2:57 AM CDT for Alfalfa County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 2:57 AM CDT (07:57 UTC)
Expired
Jul 29, 2016, 3:45 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 15 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS54 KOUN 290757
SVROUN
OKC003-290845-
/O.NEW.KOUN.SV.W.0690.160729T0757Z-160729T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 345 AM CDT

* AT 257 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF INGERSOLL...MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHEROKEE...BURLINGTON...AMORITA...BYRON...LAMBERT...
  GREAT SALT PLAINS LAKE...INGERSOLL AND DRIFTWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3699 9824 3678 9811 3671 9811 3665 9826
      3667 9844 3694 9849
TIME...MOT...LOC 0757Z 344DEG 9KT 3682 9833 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
507 
WWUS54 KOUN 290827
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 AM CDT FRI JUL 29 2016

OKC003-290845-
/O.CON.KOUN.SV.W.0690.000000T0000Z-160729T0845Z/
ALFALFA OK-
327 AM CDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHERN ALFALFA COUNTY...

AT 327 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHEROKEE...
MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...BURLINGTON...AMORITA...BYRON...LAMBERT...GREAT SALT PLAINS
LAKE...INGERSOLL AND DRIFTWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3699 9824 3678 9811 3671 9811 3665 9826
      3667 9844 3694 9849
TIME...MOT...LOC 0827Z 341DEG 7KT 3676 9831 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:20 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 10:20 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1020 PM CDT THU JUL 28 2016

.DISCUSSION...
06Z TAF discussion below.

&&

.AVIATION...
isolated to scattered showers/storms will remain possible through
early Fri across parts of the area with greatest potential in
parts of W OK. Additional isolated/scattered storms could develop
Fri aftn/evening. Strong gusty winds could be possible with the
storms.

&&

.PREV DISCUSSION... /issued 900 PM CDT THU JUL 28 2016/

UPDATE...
Updated the probability of showers/storms through 12Z

DISCUSSION...
Ongoing complex of severe thunderstorms across southern Kansas
may affect north central Oklahoma later this evening. However,
KICT radar indicates the outflow boundary has pushed ahead of
thunderstorms. This suggests these storms will weaken as they
progress southeastward. In addition, mesoscale analysis indicates
the airmass is more stable with increasing convective inhibition
in northern OKlahoma.

Another complex of thunderstorms is developing across eastern
Colorado. Confidence on these storms affecting north
central/central Oklahoma is much lower. Highest probability
appears to be near the Oklahoma/Texas border, where a low-level
jet may develop. Therefore, decreased the chance of showers/storms
for the overnight hours.

Mahale

PREV DISCUSSION... /issued 634 PM CDT THU JUL 28 2016/

DISCUSSION...
0Z TAF discussion below.

AVIATION...
Isolated/scattered showers/storms will continue to move across
parts of the area over the next few hours. Winds will be variable
in some locations due to outflow from these storms. A complex of
showers/storms may move into parts of the area later tonight into
Fri morning. Depending on what happens tonight/morning scattered
showers/storms may develop again Fri afternoon. Strong wind gusts
and heavy rain will be the primary concerns with the storms.

PREV DISCUSSION... /issued 241 PM CDT THU JUL 28 2016/

DISCUSSION...
Some afternoon diurnal showers have started. Instability and moisture
are present to support continued convection through about sunset,
though without any appreciable shear not expecting any kind of
organized storms.

Main forecast challenge is an MCS coming south out of Kansas late
tonight. Models are just now starting to come into some agreement on
the details of this system, with storms entering Oklahoma between
04Z and 06Z and persisting till about I-40. The HRRR is an outlier,
keeping the MCS out of Oklahoma till about 08Z, and the GFS is an
outlier in persisting convection all the way to the Red River. As
the system makes its way south, increasing CIN should gradually
decrease severe potential, but, especially earlier on, instability
(1000-1500 joules) and bulk shear (up to 45 knots) will be enough to
support some severe wind gusts.

Instability and moisture will remain in place tomorrow, possibly
supporting some afternoon diurnal convection again. Part of this
will depend on tonight's MCS, how much it disrupts the atmosphere
and whatever boundaries it leaves behind. Given the uncertainty in
so many variables, confined POPs to 30 percent or less.

Models continue to hint at the possibility of another MCS tomorrow
night, but details remain sketchy. Again, a lot will depend on the
mesoscale features that will be affected by tonight's system.

By Sunday, rain chances will be mostly diminished as the ridge
builds back in and temperatures near 100 return to the area.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  88  71  91 /  30  30  40  30
Hobart OK         70  90  72  96 /  30  20  30  30
Wichita Falls TX  74  95  74  98 /  20  20  20  20
Gage OK           67  87  68  95 /  30  30  30  20
Ponca City OK     69  87  70  91 /  60  30  40  30
Durant OK         72  93  74  94 /  20  30  20  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

10/25/25
Hazardous weather outlook, Jul 28, 10:27 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT THU JUL 28 2016

OKZ004>048-050>052-TXZ083>090-300330-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-
WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1027 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH EARLY FRIDAY. SOME OF THE STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH THE
PRIMARY CONCERN. OTHERWISE... HEAVY RAIN AND FREQUENT LIGHTNING
WILL BE THE MAIN IMPACTS OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
ONGOING SHOWERS AND STORMS WILL BE POSSIBLE ACROSS PARTS OF THE
AREA FRIDAY MORNING. HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY
WINDS WILL BE THE MAIN CONCERNS WITH THESE STORMS.

ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS COULD
DEVELOP FRIDAY ACROSS PARTS OF THE AREA FRIDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH
STRONG WINDS AND HEAVY RAIN THE MAIN CONCERN.

THUNDERSTORM CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 28, 9:06 PM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU JUL 28 2016

OKZ007-008-290245-
GRANT OK-KAY OK-
906 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND KAY COUNTIES UNTIL 945
PM CDT...

AT 904 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
WINFIELD TO 3 MILES NORTHWEST OF SOUTH HAVEN TO 9 MILES WEST OF
CALDWELL TO 5 MILES SOUTHEAST OF ATTICA...MOVING SOUTHEAST AT 45 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 45 MPH...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...BLACKWELL...TONKAWA...MEDFORD...NEWKIRK...POND CREEK...
LAMONT...KAW CITY...WAKITA...BRAMAN...DEER CREEK...MANCHESTER...
KILDARE...RENFROW...JEFFERSON...NARDIN...CHILOCCO...KAW LAKE...
HARDY AND MCCORD.

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3669 9705 3666 9706
      3660 9704 3659 9706 3659 9745 3668 9792
      3700 9811 3700 9675
TIME...MOT...LOC 0204Z 333DEG 38KT 3724 9703 3707 9744 3708 9777 3718
9815

MAHALE
Special weather statement, Jul 29, 2:19 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CDT FRI JUL 29 2016

OKZ006-007-290800-
GRANT OK-ALFALFA OK-
219 AM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND ALFALFA
COUNTIES UNTIL 300 AM CDT...

AT 217 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYRON...MOVING
SOUTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3660 9777 3659 9810 3658 9811 3656 9853
      3699 9854 3700 9790
TIME...MOT...LOC 0717Z 346DEG 20KT 3688 9824

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:01 PM CDTSpecial Weather StatementOUNCaddo29 min
Jul 28, 7:05 PM CDTSpecial Weather StatementOUNCanadian25 min
Jul 28, 9:06 PM CDTSpecial Weather StatementOUNGrant, Kay39 min
Jul 29, 2:19 AM CDTSpecial Weather StatementOUNAlfalfa41 min
Jul 29, 3:03 AM CDTAreal Flood AdvisoryOUNAlfalfa, Grant3 hr
Jul 29, 3:23 AM CDTSpecial Weather StatementOUNGrant37 min
Jul 29, 3:36 AM CDTFlash Flood WarningOUNAlfalfa3 hr
Jul 29, 3:44 AM CDTSpecial Weather StatementOUNAlfalfa, Grant31 min
Jul 29, 3:49 AM CDTSpecial Weather StatementOUNWoods26 min
Jul 29, 3:59 AM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
Jul 29, 4:02 AM CDTSevere Thunderstorm WarningOUNGrant43 min
Jul 29, 4:18 AM CDTSpecial Weather StatementOUNWoods27 min
Jul 29, 4:30 AM CDTSpecial Weather StatementOUNKay30 min
Jul 29, 4:31 AM CDTSpecial Weather StatementOUNGarfield, Noble29 min
Jul 29, 4:45 AM CDTSpecial Weather StatementOUNMajor30 min
Jul 29, 5:03 AM CDTSpecial Weather StatementOUNGarfield, Kay, Kingfisher, Logan, Noble, Payne57 min
Jul 29, 5:20 AM CDTSpecial Weather StatementOUNBlaine, Major40 min
Jul 29, 5:56 AM CDTSpecial Weather StatementOUNBlaine, Canadian, Garfield, Kingfisher, Lincoln, Logan and 3 more49 min
Jul 29, 6:23 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Lincoln, Logan, Oklahoma, Payne and 1 more67 min
Jul 29, 6:44 AM CDTSpecial Weather StatementOUNCleveland, Grady46 min
Jul 29, 7:30 AM CDTSpecial Weather StatementOUNCleveland, Comanche, Garvin, Grady, McClain, Stephens30 min
Jul 29, 8:14 AM CDTSpecial Weather StatementOUNCarter, Coal, Cotton, Hughes, Jefferson, Johnston and 3 more31 min
Jul 29, 9:15 AM CDTAreal Flood AdvisoryOUNBeckham2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.